Q&A: Querying for sepsis in a narcotic overdose patient
Q: We recently had a patient who met criteria for sepsis, but they also presented with a narcotic overdose. Would we be able to code the sepsis based on the criteria present or should we query?
A: If the physician specifically documents sepsis, then yes, you could code it. But remember that this is in the scenario of a patient who has a narcotic overdose, and that may explain all of the sepsis-like symptoms the patient is presenting with. So, if all those symptoms were present and the physician didn’t specifically write “sepsis,” a query would be appropriate.
For another similar example, think of the Medicare population coming to the emergency department from a nursing home. They may come with a vague symptomology that could be indicative of sepsis, but may also be indicative of something that’s more benign.
Let’s say a patient is transferred to the ED from the nursing home. They have altered mental status and they’re hypotensive. In the ED, they looked at the creatinine and there was indication that the patient has acute kidney injury. Well, that patient might actually be septic. However, it may all be an issue of hypovolemia, dehydration. The only way you can actually differentiate that from sepsis, is that once you rehydrate that patient, within a period of six hours all of the symptomology the patient presented with goes back to normal baseline. So much so that the next day, the patient can be up and about.
Editor’s note: Cesar M. Limjoco, MD, CDI physician advisor consultant, answered this question during the webinar “Sepsis: Resolving Documentation and Coding Conflicts through CDI,” originally broadcast on July 19. The session will be rebroadcast on October 18, 1-3 p.m. eastern. Click here to learn more.